Alert archive / Pennsylvania / Special Weather Statements in 2019

Special Weather Statement, NWS Pittsburgh, PA

August 2, 2019Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this special weather statement at Aug 2, 2019, 10:21 AM EDT for Jefferson County, Pennsylvania. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2019, 10:21 AM EDT (14:21 UTC)
Expired
Aug 2, 2019, 11:15 AM EDT
In force
54 min
Issued by
NWS Pittsburgh, PA

County Jefferson County, PA

The radar

The State College radar (KCCX), 82 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 10:37 AM EDTTSTM WND DMG1 Wsw Cloe, PATREE DOWN AT 511 PINE TREE RD.
Aug 2, 10:37 AM EDTTSTM WND DMGCloe, PATREE DOWN NEAR RAILROAD TRACKS AT THE INTERSECTION OF ROUTE 36 AND CLOE ROSSITER ROAD. TIME ESTIMATED FROM RADAR.
Aug 2, 10:37 AM EDTNON-TSTM WND DMG1 Wsw Cloe, PATREE DOWN AT 511 PINE TREE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 2.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

633 
WWUS81 KPBZ 021421
SPSPBZ

Special Weather Statement
National Weather Service Pittsburgh PA
1021 AM EDT Fri Aug 2 2019

PAZ016-023-021515-
Jefferson-Indiana-
1021 AM EDT Fri Aug 2 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAIN WILL AFFECT NORTH CENTRAL INDIANA AND SOUTHERN JEFFERSON
COUNTIES...

At 1020 AM EDT, a strong thunderstorm was located near Punxsutawney,
moving northeast at 10 mph.

Small hail is possible with this storm.

Locations impacted include...
Punxsutawney...                   Reynoldsville...
Sykesville...                     Big Run...
Anita...                          

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4089 7899 4089 7921 4109 7909 4112 7880
      4099 7880
TIME...MOT...LOC 1420Z 214DEG 9KT 4093 7903 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 8:31 AM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 2, 8:31 AM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
831 AM EDT Fri Aug 2 2019

.SYNOPSIS...
Scattered showers and thunderstorms will be possible today as weak
low pressure crosses the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

A broad upper-level ridge is expected to the dominate west of the
Mississippi River while an upper-level trough continues to stay in
place east of the Ohio River Valley.

Embedded, albeit weak, shortwave energy is progged to dig the trough
axis slightly today across parts of the I-79 corridor. Surface
dewpoints/humidity will thus increase modestly and combine with
seasonably warm temperature to destabilize the local atmosphere
sufficiently for scattered showers and some storms with the trough.
Limiting factors include dry and relatively warm mid levels which
will inhibit updraft strength. The weak wind field and initial
shower-convection will likely also hamper updraft organization.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Convection should wane rapidly this eve with the cooling boundary
layer and eastward progress of the embedded shortwave. With surface
high pressure expected to build and no embedded shortwave energy
indicated, Saturday convection under the persistent upper trough is
not expected to be as widespread, and rain chances were confined to
the ridges and vicinity.

Shortwave energy and the associated, but weak surface front/trough in
conjunction with a possible lake breeze is progged to shift small
rain chances to the I 80 corridor for Sunday.

Weekend temperature will remain seasonable - little change was made
to the forecast of that parameter.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Little change in the pattern of Wrn CONUS ridging/Ern CONUS troughing
is indicated for next week. Precip chances will thus escalate with
embedded shortwaves and temperature will generally remain at, or
below the seasonal averages.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...

The weak sfc reflection of the aforementioned shortwave trough is
forecast to shift nwd acrs the PIT area today. Sct convection is thus
anticipated for the afternoon, although confidence in any direct
terminal hit is low. Have thus persisted with a "vicinity" mention.

Any convection should dissipate during the evening with loss of sfc
warmth and shortwave progression. Overnight/early Sunday VFR will be
marred only by patchy peri-dawn fog.

.Outlook...

General VFR is expected through the beginning of next week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 2, 3:14 AM EDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
314 AM EDT Fri Aug 2 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-030715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
314 AM EDT Fri Aug 2 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 2, 9:13 AM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
913 AM EDT Fri Aug 2 2019

PAZ023-073-074-021345-
Westmoreland Ridges-Westmoreland-Indiana-
913 AM EDT Fri Aug 2 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHERN INDIANA AND EAST CENTRAL
WESTMORELAND COUNTIES...

At 912 AM EDT, a strong thunderstorm was located near Black Lick, or
near Homer City, moving east at 15 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Indiana...                        Homer City...
Blairsville...                    Black Lick...
Clymer...                         New Florence...
Chevy Chase Heights...            Seward...
Bolivar...                        Cherry Tree...
Armagh...                         Lucerne Mines...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4072 7881 4060 7886 4040 7897 4035 7925
      4055 7938 4077 7881 4072 7880
TIME...MOT...LOC 1312Z 250DEG 13KT 4051 7921

CL
Special weather statement, Aug 2, 10:13 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1013 AM EDT Fri Aug 2 2019

PAZ023-021500-
Indiana-
1013 AM EDT Fri Aug 2 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAIN WILL AFFECT NORTHEASTERN INDIANA COUNTY...

At 1012 AM EDT, a strong thunderstorm was located 7 miles west of
Northern Cambria, or 13 miles east of Indiana. the storm is nearly
stationary.

Small hail is possible with this storm.

Locations impacted include...
Clymer...                         Marion Center...
Cherry Tree...                    Glen Campbell...
Dixonville...                     Commodore...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4072 7881 4061 7886 4068 7909 4087 7908
      4086 7881 4072 7880
TIME...MOT...LOC 1412Z 187DEG 4KT 4069 7892
Special weather statement, Aug 2, 10:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1021 AM EDT Fri Aug 2 2019

PAZ016-023-021515-
Jefferson-Indiana-
1021 AM EDT Fri Aug 2 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAIN WILL AFFECT NORTH CENTRAL INDIANA AND SOUTHERN JEFFERSON
COUNTIES...

At 1020 AM EDT, a strong thunderstorm was located near Punxsutawney,
moving northeast at 10 mph.

Small hail is possible with this storm.

Locations impacted include...
Punxsutawney...                   Reynoldsville...
Sykesville...                     Big Run...
Anita...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4089 7899 4089 7921 4109 7909 4112 7880
      4099 7880
TIME...MOT...LOC 1420Z 214DEG 9KT 4093 7903

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:13 AM EDTSpecial Weather StatementPBZIndiana32 min
Aug 2, 10:13 AM EDTSpecial Weather StatementPBZIndiana47 min
Aug 2, 10:37 AM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson38 min
Aug 2, 11:22 AM EDTAreal Flood AdvisoryPBZJefferson3 hr
Aug 2, 1:09 PM EDTSpecial Weather StatementPBZIndiana36 min
Aug 2, 1:42 PM EDTSpecial Weather StatementPBZWestmoreland33 min
Aug 2, 1:50 PM EDTSpecial Weather StatementPBZIndiana40 min
Aug 2, 2:04 PM EDTAreal Flood AdvisoryPBZIndiana, Westmoreland119 min
Aug 2, 2:08 PM EDTSpecial Weather StatementPBZIndiana37 min
Aug 2, 2:14 PM EDTAreal Flood AdvisoryPBZWestmoreland3 hr
Aug 2, 2:29 PM EDTSpecial Weather StatementPBZSomerset31 min
Aug 2, 2:41 PM EDTAreal Flood AdvisoryPBZIndiana82 min
Aug 2, 2:45 PM EDTSevere Thunderstorm WarningPBZFayette30 min
Aug 2, 3:02 PM EDTAreal Flood AdvisoryPBZFayette, Westmoreland3 hr
Aug 2, 3:06 PM EDTSpecial Weather StatementPBZWestmoreland39 min
Aug 2, 3:16 PM EDTFlash Flood WarningPBZFayette, Westmoreland3 hr
Aug 2, 3:21 PM EDTSevere Thunderstorm WarningPBZWestmoreland39 min
Aug 2, 3:46 PM EDTSevere Thunderstorm WarningPBZGreene, Washington29 min
Aug 2, 4:14 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington, Westmoreland2 hr
Aug 2, 4:31 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland44 min
Aug 2, 4:34 PM EDTFlash Flood WarningPBZAllegheny, Washington, Westmoreland106 min
Aug 2, 4:47 PM EDTSpecial Weather StatementPBZWashington28 min
Aug 2, 4:55 PM EDTSpecial Weather StatementPBZAllegheny50 min
Aug 2, 5:13 PM EDTSevere Thunderstorm WarningPBZWashington47 min
Aug 2, 5:16 PM EDTAreal Flood AdvisoryPBZAllegheny, Armstrong, Westmoreland64 min
Aug 2, 5:47 PM EDTAreal Flood AdvisoryPBZWashington91 min
Aug 2, 5:48 PM EDTSpecial Weather StatementPBZButler42 min
Aug 2, 5:55 PM EDTSpecial Weather StatementPBZWashington50 min
Aug 2, 6:26 PM EDTSpecial Weather StatementPBZFayette34 min
Aug 2, 6:33 PM EDTSevere Thunderstorm WarningPBZFayette27 min
Aug 2, 6:45 PM EDTFlash Flood WarningPBZFayette, Greene69 min
Aug 2, 1:50 PM EDTFlash Flood WarningPBZPreston88 min
Aug 2, 4:50 PM EDTSpecial Weather StatementPBZPreston40 min
Aug 2, 5:52 PM EDTAreal Flood AdvisoryPBZMonongalia, Preston3 hr
Aug 2, 6:13 PM EDTSpecial Weather StatementPBZMonongalia32 min
Aug 2, 1:33 PM EDTSpecial Weather StatementPBZGarrett42 min

Nearby

Special Weather Statements in Pennsylvania, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.